Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 12, NWS Cheyenne, WY

July 6, 2025Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 6, 2025, 6:12 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2025, 6:12 PM MDT (00:12 UTC)
Expired
Jul 6, 2025, 6:35 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:17 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WFUS55 KCYS 070012
TORCYS
NEC033-123-070045-
/O.NEW.KCYS.TO.W.0012.250707T0012Z-250707T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
612 PM MDT Sun Jul 6 2025

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Northwestern Cheyenne County in the Panhandle of Nebraska...
  Southern Morrill County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 612 PM MDT, a confirmed landspout tornado was located 12 miles 
  north of Potter, or 22 miles northwest of Sidney, moving northeast 
  at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Public confirmed landspout tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Cheyenne and southern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4134 10326 4142 10329 4152 10304 4137 10299
TIME...MOT...LOC 0012Z 246DEG 14KT 4139 10323 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

RJM
2 follow-up statements
833 
WWUS55 KCYS 070028
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
628 PM MDT Sun Jul 6 2025

NEC033-123-070045-
/O.CON.KCYS.TO.W.0012.000000T0000Z-250707T0045Z/
Cheyenne NE-Morrill NE-
628 PM MDT Sun Jul 6 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR NORTH
CENTRAL CHEYENNE AND SOUTHERN MORRILL COUNTIES...

At 627 PM MDT, a severe thunderstorm capable of producing a 
landspout tornado was located 7 miles northwest of Dalton, or 24 
miles north of Sidney, moving northeast at 45 mph.

HAZARD...LANDSPOUT TORNADO and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and southern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4143 10312 4147 10316 4152 10304 4144 10301
TIME...MOT...LOC 0027Z 234DEG 40KT 4147 10309 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

RJM
949 
WWUS55 KCYS 070035
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
635 PM MDT Sun Jul 6 2025

NEC033-123-070043-
/O.CAN.KCYS.TO.W.0012.000000T0000Z-250707T0045Z/
Cheyenne NE-Morrill NE-
635 PM MDT Sun Jul 6 2025

...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE AND SOUTHERN
MORRILL COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the area. Therefore, the warning has been cancelled. 

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4143 10312 4147 10316 4152 10304 4144 10301
TIME...MOT...LOC 0032Z 246DEG 14KT 4148 10306 

$$

RJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 6, 5:44 PM MDT, 28 minutes earlier. Its key messages:

  • There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
  • Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 5:44 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
544 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large
  hail, damaging winds, and isolated tornadoes.

- Hot temperatures and drier conditions are expected by mid-
  week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1230 PM MDT Sun Jul 6 2025

With a cumulus field already developed late this morning, storms
have already begun to fire just south of the border in the high
terrain of Colorado. Storms are not lasting long as there is still a
weak capping inversion in place. Models are in good agreement with
the cap eroding by the mid-afternoon which is when storms will start
to strengthen. Storm initiation will start early this afternoon as a
weak disturbance aloft passes through the prevailing flow. Model
soundings from both the GFS and RAP show favorable environments for
all modes of severe weather. Hi-Res guidance shows initially
discrete cells which could produce large hail given MUCAPE values
around 2000 J/kg with 35 kts of effective shear in the Nebraska
panhandle. This will likely transition to more of a wind threat
later in the afternoon as storms cluster and potentially form a
bowing segment. DCAPE values in the panhandle are over 1000 J/kg
which could lead to damaging wind gusts. An isolated tornado also
cannot be ruled out this afternoon with MLCAPE values above 1400
J/kg and elevated SRH values in most of the panhandle. Will also
have to watch the flash flooding potential with PWATs above the
90th percentile for climatology. Storms will move out of the
panhandle later this evening.

Monday will almost be a carbon copy of today, but with better
parameters. Another shortwave moving through the flow aloft will
trigger storm development. All hazards will once again be possible
with storms that develop. Slightly higher values of MUCAPE, DCAPE,
and MLCAPE are expected across most of the panhandle tomorrow. Shear
and SRH will roughly be the same as today, but lapse rates will be
steeper, supporting deeper convection. PWATs will also remain above
the 90th percentile so flash flooding is possible. Most Hi-Res
guidance keeps a majority of the convection confined to the southern
Nebraska panhandle. Storms will form by mid-afternoon and quickly
push eastward out of the CWA by the evening hours, leading to a
calm overnight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 207 PM MDT Sun Jul 6 2025

The upper level ridge over the Four Corners states will amplify for
the middle part of the upcoming week. On Tuesday, 500-mb heights
will climb close to the 90th percentile of climatology as the ridge
strengthens. Expect highs to reach the mid 80s to mid 90s across the
area. The surface dryline will nudge off to the east Tuesday, but
not move completely out of the area. Current model guidance shows
the dryline setting up near the WY/NE state line Tuesday afternoon,
with ample moisture still present in the Nebraska panhandle despite
drier air moving in aloft. There will be somewhat of a capping
inversion in place once again, but a weak vort-max moving over the
top of the ridge may be able to kick off isolated thunderstorms in
far eastern Wyoming and into western Nebraska. Expect coverage to be
much more limited, but we probably won't be completely in the clear.

The dryline will nudge further east on Wednesday as the magnitude of
the heat reaches its peak. 700-mb temperatures will climb close to
+18 to +20C, with the highest values over south central Wyoming.
Ensemble mean 700-mb temperatures are around the 90th percentile of
climatology. Considering this is the climatological hottest time of
the year, record highs are fairly unlikely at this time, but hotter
scenarios would put a few daily record highs in jeopardy. With drier
air over most of the area, expect PM thunderstorm activity to be
more limited, and likely confined to our far eastern zones. The next
shortwave trough will move in from the west on Thursday, adding a
bit more moisture aloft and cooling temperatures down by several
degrees. PM storm activity may be more in the form of gusty high-
based showers and thunderstorms as low levels look to remain on the
dry side. A potent surface front will move through late Thursday or
early Friday, leaving much cooler and more moist conditions in place
for Friday. This may suppress instability too much over much of the
High Plains, but scattered PM showers and thunderstorms may still be
possible against the higher terrain as the surface front pushes
against it. Temperatures will begin to rebound on Saturday, with
continued chances for scattered PM shower and thunderstorm
activity.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 530 PM MDT Sun Jul 6 2025

Thunderstorms will move east over the Nebraska panhandle over
the next several hours. IFR conditions in heavy rainfall,
frequent lightning, isolated large hail, and strong gusty winds
are expected at KSNY and possible at KCDR, KAIA, and perhaps
KBFF. Thunderstorm activity should wane around 03z to 04z with
skies trending towards clear and occasionally breezy southerly
winds in the NE panhandle.

Another round of showers and thunderstorms is on track for
Monday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 PM MDT Sun Jul 6 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 PM MDT Sun Jul 6 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- There is a Slight Risk (Level 2 of 5) for severe weather today
  and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
  All modes of severe weather are possible both days: large hail,
  damaging winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Hot temperatures and drier conditions are expected by mid-
  week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, Jul 6, 3:57 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sun Jul 6 2025

WYZ106-062230-
Central Laramie Range and Southwest Platte County WY-
357 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES THROUGH 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sybille Canyon, or 22 miles southwest of Wheatland,
moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4170 10525 4180 10531 4197 10509 4178 10493
TIME...MOT...LOC 2157Z 244DEG 17KT 4179 10521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RJM
Local storm report, Jul 6, 4:06 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     2 WNW Burns             41.20N 104.40W
07/06/2025  M58 MPH          Laramie            WY   Mesonet

            CWOP station FW7016 recorded 58 MPH wind
            gust with storm.

&&
Local storm report, Jul 6, 4:14 PM MDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Gst     1 E Hillsdale           41.21N 104.46W
07/06/2025  M65 MPH          Laramie            WY   Mesonet

            UPR site near Hillsdale gusted 65 MPH with
            storm.

&&
Local storm report, Jul 6, 4:32 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
432 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Gst     5 ESE Burns             41.16N 104.27W
07/06/2025  E70 MPH          Laramie            WY   Public

            Video from public on social media shows
            significant and sustained blowing dust from
            a thunderstorm. Visibility was reduced.

&&
Local storm report, Jul 6, 5:42 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             3 W Hartville           42.32N 104.78W
07/06/2025  M1.50 Inch       Platte             WY   Public

            Picture from social media showing ping pong
            ball size hail at Guernsey State Park.

&&
Local storm report, Jul 6, 6:03 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
603 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Gst     3 WNW Brownson          41.19N 103.13W
07/06/2025  M58 MPH          Cheyenne           NE   Mesonet

            UPR site near Brownson gusted 58 MPH during
            a thunderstorm.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:23 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill37 min
Jul 6, 6:33 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
Jul 6, 6:54 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff51 min
Jul 6, 6:57 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill18 min
Jul 6, 7:24 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Morrill51 min
Jul 6, 8:03 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff27 min
Jul 7, 3:52 PM MDTSpecial Weather StatementCYSCheyenne23 min
Jul 7, 3:59 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball46 min
Jul 7, 4:17 PM MDTSevere Thunderstorm WarningCYSCheyenne43 min
Jul 7, 4:48 PM MDTSevere Thunderstorm WarningCYSCheyenne27 min
Jul 7, 4:58 PM MDTSpecial Weather StatementCYSCheyenne32 min
Jul 7, 5:45 PM MDTSpecial Weather StatementCYSKimball30 min

Nearby

Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.